Overuse of Some Painkillers May Increase Headaches
If you're accustomed to taking many pain-killers for your headaches, and if your headaches have been increasing in frequency and intensity, then over-medication might be the cause.
At any given time, more than three million Americans are suffering from headaches they are inflicting on themselves, according to Dr. Stephen D. Silberstein, a professor of neurology and director of the Jefferson Headache Center at Thomas Jefferson University in Philadelphia. “If a patient’s headaches have grown markedly worse or more frequent, the problem is almost always medication overuse,” Dr. Silberstein said.
The pattern seems to be that a patient starts getting headaches, takes too many pills to cope and as a result keeps getting more headaches thanks to the side-effects of the pills.
Which head-ache medications are causing this? Those that include caffeine and butalbital. The worst offenders seem to be those that contain both, Aspirin, caffeine and butalbital is the generic common combination of drugs found in many headache treatments--Fiorinal, for example, or Floricet. But, as the doctors cited in the articles note, any pain-killer can be taken to excess. It may be difficult for headache sufferers to cut back on pain-killers but research suggests that doing so will reduce tension headaches in the long run.
Other resources on the subject of these treatments and their side-effects:
Medline: Aspirin, caffeine and butalbital
People interested in learning more about our firm's legal services, including medical malpractice in Washington, D.C., Maryland and Virginia, may ask questions or send us information about a particular case by phone or email. There is no charge for contacting us regarding your inquiry. A malpractice attorney will respond within 24 hours.
All contents copyrighted 2010 Patrick Malone & Associates except where copyright held by others. Reproduction in any form prohibited except where expressly granted.